PUTRAJAYA: The Health Ministry has advised consumers to avoid buying and using two cosmetic products which have been tested and found to contain scheduled poisons that are prohibited in cosmetic products.
In a statement here yesterday, the ministry’s Pharmaceutical Services Division said the two products, namely Dermaceutic Spot Cream and Dermaceutic Spot Peel Cream, were no longer allowed to be sold in Malaysia as they contained hydroquinone and tretinoin.
It said products containing hydroquinone or tretinoin were classified as pharmaceutical products that required registration with the Drug Control Authority (DCA) and could only be used under the advice of a healthcare professional.
Hydroquinone is commonly used for the skin in hyperpigmentation conditions while tretinoin is used for treatment in acne vulgaris.
The statement said cosmetic products adulterated with hydroquinone typically marketed for skin lightening as well as to treat blemishes and uneven skin tone while those with tretinoin were commonly promoted for use in acne and to reduce wrinkles.
The statement said the company responsible for placing the product in the market had been instructed to immediately halt the sale and supply of the products and remove all physical stocks from the market within 72 hours.
“Sellers are reminded that posession of this product is an offence under the Control of Drugs and Cosmetics Regulations 1984.
“Any individual who commits an offence under these regulations can be fined up to a maximum of RM25,000 or to imprisonment for a term not exceeding three years or both, and for second or subsequent offences he shall be liable on conviction to a fine not exceeding RM50,000 or to imprisonment for a term not exceeding five years or to both.
It said a company found guilty could be fined up to RM50, 000 for the first offence and fined up to a maximum of RM100,000 for a subsequent offence.
Consumers are advised to contact the National Pharmaceutical Control Bureau (NPCB) at 03-78835532/5533/5537 if they experience any allergic reaction or adverse effects from use of cosmetic products. — Bernama